MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0830
Medical Device Problem Codes Peeled/Delaminated (1454); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/28/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400''s (pc400''s).During the procedure, the physician deployed and detached two pc400''s into the target vessel using a px slim delivery microcatheter (px slim).The physician then flushed the px slim and attempted to advance a new pc400 through it.However, the px slim kicked back and the physician lost access to the target vessel.Therefore, the pc400 was retracted.The physician then attempted to resheath the pc400 back into its introducer sheath but encountered resistance was unable to resheath the coil.Upon inspection of the pc400, the physician noticed that the black coating of the alignment zone was peeled off and moved proximal from its appropriate position.Thereafter, the procedure was completed using a new pc400 and the same px slim.It should be noted that the physician used a rotating hemostasis valve (rhv) and flushed the px slim after placing each coil during the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was peeled proximal to its original location on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil was intact with its pusher assembly.During functional analysis, the pc400 could not be resheathed due to the peeling of the pet lock.Conclusions: evaluation of the returned device revealed that the pc400 pet lock was peeled proximal of its original location.This type of damage likely occurred due to forceful improper handling during use.If force is applied to the proximal end of the pusher assembly during use, damage such as this may occur.The peeled pet lock likely contributed to the inability to re-sheath the pc400 during the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6296023
Report Number3005168196-2017-00129
Device Sequence Number10996034
Product Code HCG
UDI-Device Identifier00814548010564
UDI-Public00814548010564
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/27/2024
Device Catalogue Number4002C0830
Device Lot NumberF70871
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/04/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/02/2017
Supplement Report FDA Received Date03/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1